Alert archive / Colorado / High Wind Watches in 2014

High Wind Watch 13, NWS Denver/Boulder, CO

November 17, 20147 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Nov 17, 2014, 3:30 PM MST for 7 counties in Colorado. It took effect at Nov 18, 2014, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 17, 2014, 3:30 PM MST (22:30 UTC)
In effect from
Nov 18, 2014, 12:00 PM MST
Expired
Nov 18, 2014, 5:46 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WWUS75 KBOU 172230
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
330 PM MST MON NOV 17 2014

...GUSTY WINDS CONTINUING IN THE FOOTHILLS AND BECOMING STRONGER
TUESDAY AFTERNOON...

.STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER COLORADO THE
NEXT FEW DAYS. ON TUESDAY AFTERNOON...THE WINDS ALOFT WILL
STRENGTHEN FURTHER PRODUCING AN INCREASE IN WIND SPEEDS THROUGH
THE AFTERNOON AND EVENING. AS THE WINDS INCREASE...SOME DAMAGE MAY
OCCUR. 

COZ035-036-180630-
/O.NEW.KBOU.HW.A.0013.141118T1900Z-141119T0600Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK
330 PM MST MON NOV 17 2014

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING. 

* TIMING...HIGH WINDS WILL INCREASE EARLY IN THE AFTERNOON AND
  CONTINUE THROUGH THE EVENING. WINDS WILL BEGIN DECREASING AFTER
  MIDNIGHT.|

* WINDS...WEST WINDS WILL BLOW AT 25 TO 40 MPH WITH GUSTS UP TO 70
  MPH POSSIBLE.

* IMPACTS...LIGHTWEIGHT ARTICLES AND HIGH PROFILE VEHICLES MAY BE
  AFFECTED BY THE STRONG GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS MAY OCCUR.  PERSONS IN THE WATCH AREA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO
TAKE ACTION SHOULD HIGH WINDS DEVELOP. DRIVERS ALONG NORTH-SOUTH
ROADWAYS SUCH AS THE PEAK TO PEAK HIGHWAY SHOULD CONSIDER AVOIDING
THESE ROUTES OR DELAYING TRAVEL IF THE HIGH WINDS DEVELOP. 

&&

$$
2 follow-up statements
647 
WWUS75 KBOU 180503
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1003 PM MST MON NOV 17 2014

...GUSTY WINDS CONTINUING IN THE FOOTHILLS AND BECOMING STRONGER
TUESDAY AFTERNOON...

.STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER COLORADO THE
NEXT FEW DAYS. ON TUESDAY AFTERNOON...THE WINDS ALOFT WILL
STRENGTHEN FURTHER PRODUCING AN INCREASE IN WIND SPEEDS THROUGH
THE AFTERNOON AND EVENING. AS THE WINDS INCREASE...SOME DAMAGE
MAY OCCUR.

COZ035-036-181400-
/O.CON.KBOU.HW.A.0013.141118T1900Z-141119T0600Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK
1003 PM MST MON NOV 17 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...

* TIMING...WINDS WILL INCREASE IN THE AFTERNOON AND CONTINUE
  THROUGH THE EVENING. THE WINDS WILL BEGIN DECREASING AFTER
  MIDNIGHT.|

* WINDS...WEST WINDS WILL BLOW AT 25 TO 40 MPH WITH GUSTS UP TO 75 MPH
  POSSIBLE.

* IMPACTS...LIGHTWEIGHT OBJECTS AND HIGH PROFILE VEHICLES MAY BE
  AFFECTED BY THE STRONG GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS MAY OCCUR.  PERSONS IN THE WATCH AREA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO
TAKE ACTION SHOULD HIGH WINDS DEVELOP. DRIVERS ALONG NORTH-SOUTH
ROADWAYS SUCH AS THE PEAK TO PEAK HIGHWAY SHOULD CONSIDER
AVOIDING THESE ROUTES OR DELAYING TRAVEL IF THE HIGH WINDS
DEVELOP.

&&

$$

GIMMESTAD
709 
WWUS75 KBOU 181246
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
546 AM MST TUE NOV 18 2014

...GUSTY WINDS INCREASING IN THE FOOTHILLS THIS MORNING...

.STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHERN 
COLORADO THROUGH TONIGHT ALONG WITH A TIGHTENING SURFACE PRESSURE
GRADIENT. THIS WILL LEAD TO STRONG AND DAMAGING WINDS OVER THE
FRONT RANGE FOOTHILLS.

COZ035-036-182300-
/O.UPG.KBOU.HW.A.0013.141118T1900Z-141119T0600Z/
/O.NEW.KBOU.HW.W.0019.141118T1246Z-141119T0600Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK
546 AM MST TUE NOV 18 2014

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL INCREASE THIS MORNING AND CONTINUE THROUGH
  THE EVENING. THE WINDS WILL BEGIN DECREASING AFTER MIDNIGHT.|

* WINDS...WEST WINDS WILL BLOW AT 25 TO 40 MPH WITH GUSTS UP TO 
  75 MPH POSSIBLE. 

* IMPACTS...LIGHTWEIGHT OBJECTS AND HIGH PROFILE VEHICLES MAY BE 
  AFFECTED BY THE STRONG GUSTY WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. RESIDENTS
SHOULD MOVE TRASH CANS...PATIO FURNITURE...AND ANY OTHER ITEMS
EASILY TOSSED ABOUT BY HIGH WINDS INDOORS. MOTORISTS TRAVELING IN
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL THE
WINDS SUBSIDE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Nov 17, 3:09 PM MST, 21 minutes earlier.

Area forecast discussion, Nov 17, 3:09 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
309 PM MST MON NOV 17 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 309 PM MST MON NOV 17 2014

GUSTY WINDS HAVE CONTINUED IN THE MOUNTAINS AND OVER THE FAR
NORTHEAST PLAINS ALL AFTERNOON. WINDS ON THE PLAINS SHOULD
DECREASE THIS EVENING AS THE PRESSURE GRADIENTS ON THE PLAINS
RELAX. MOUNTAIN AREAS WILL CONTINUE TO SEE GUSTY WINDS AS A LEE
TROUGH REMAINS IN PLACE ALONG THE FOOTHILLS. THE STRONG NORTHWEST
FLOW PATTERN OVER THE STATE WILL BE STAYING IN PLACE OVER THE NEXT
24 HOURS. AN UPPER LEVEL NORTHERLY JET WILL BE MOVING OVER THE
STATE TUESDAY AFTERNOON WHICH IS GOING TO RENEW THE THREAT OF
STRONG WINDS IN THE FOOTHILLS. AS THE JET ARRIVES...THE VERTICAL
WIND SHEAR WILL DIMINISH...SETTING UP AN AMPLIFIED MOUNTAIN WAVE
SETUP WITH THE STRONGEST SURFACE WINDS. IT APPEARS THAT THE
STRONGEST MOUNTAIN WAVE AND FAVORABLE SHEAR PROFILE WILL BE IN
PLACE FROM NOON THROUGH 9 PM. WILL ISSUE A HIGH WIND WATCH FOR THE
FOOTHILL ZONES...WHICH IS WHERE THE STRONGEST WINDS HAVE OCCURRED
UNDER THIS SYNOPTIC SETUP BEFORE. SINCE THE WINDS WILL BE DRIVEN
BY THE AMPLIFIED MOUNTAIN WAVE AND POSSIBLE MEAN STATE CRITICAL
LAYER...THEY WILL REMAIN OVER THE FOOTHILLS TERRAIN RATHER THAN
SPREADING ONTO THE PLAINS. THUS THE WATCH IS ONLY FOR THE
FOOTHILLS.

OTHERWISE...TEMPERATURES WILL BE SLIGHTLY WARMER...BUT STILL A
LITTLE COOLER THAN NORMAL. WITH THE DRY AIRMASS IN PLACE...THERE
WILL NOT BE ANY PRECIPITATION AND SKIES WILL BE NEARLY CLOUD FREE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 309 PM MST MON NOV 17 2014

WE APPEAR TO BE IN A FAVORED NORTHWEST FLOW PATTERN...TO START THE
PERIOD WE ARE IN THE NORTHWEST FLOW AND TO END THE PERIOD EARLY
NEXT WEEK WE ARE IN THE NORTHWEST FLOW. QUITE A BIT HAPPENS IN
BETWEEN.

ON WEDNESDAY THERE IS A WEAK RIDGE APPROACHING THE STATE...ON
THURSDAY THERE IS A WEAK TROUGH SOUTH OF US...WITH A WEAK WIDGE TO
THE NORTH. THEN AN UPPER TROUGH DIVES TO THE DESERT SOUTHWEST ON
FRIDAY...WITH ANOTHER ONE CARVING ACROSS THE ROCKIES ON SUNDAY.
THESE TWO TROUGHS HELP DEVELOP A BROAD UPPER TROUGH ON MONDAY
OVER THE HIGH PLAINS...LEAVING COLORADO BACK IN NORTHWEST FLOW
ALOFT.

MOIST ZONAL FLOW ON SATURDAY AND COOLER NORTHWEST FLOW SUNDAY
WILL BE THE BEST PERIOD FOR MOUNTAIN SNOWS. HAVE RAISED POPS IN
THE MOUNTAINS FOR THIS PERIOD. PLAINS SNOWS A QUESTION FOR NEXT
SUNDAY AND MONDAY...AS A FAIRLY STRONG COLD FRONT WILL DROP ACROSS
EASTERN COLORADO...LEFT LOW POPS AND ISOLATED SNOW SHOWERS IN THE
FORECAST FOR THE PLAINS...BUT WITH NORTHWEST FLOW...LEFT MOST OF
THE URBAN CORRIDOR INCLUDING DENVER DRY.

TEMPERATURES WILL BE SEASONAL THIS WEEK...WITH TEMPERATURES
DROPPING SUNDAY AND MONDAY. THE WARMEST DAY MAY BE SATURDAY BEFORE
THE FRONT WITH TEMPERATURES IN THE UPPER 40S. BY MONDAY HIGH
TEMPERATURES WILL BE NEAR FREEZING.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON)
ISSUED AT 309 PM MST MON NOV 17 2014

CEILINGS AND VISIBILITIES WILL REMAIN UNRESTRICTED THROUGH THE
NEXT 24 HOURS AS A DRY AIRMASS REMAINS IN PLACE. THE MORE
SIGNIFICANT FORECAST CHALLENGE WILL BE WIND DIRECTION AND SPEEDS
AT THE DIFFERENT AIRPORT LOCATIONS. KBJC WILL BY GUSTY AND OUT OF
THE WEST-NORTHWEST FOR THE BULK OF THE PERIOD. KAPA WILL GO FROM
NORTHWESTERLY WINDS THIS AFTERNOON TO SOUTHERLIES OVERNIGHT AS
EVENING INVERSIONS FORM AND THE BOUNDARY LAYER DE-COUPLES FROM THE
FASTER FLOW ALOFT. WESTERLIES ARE EXPECTED TO PREVAIL AGAIN
THROUGH THE DAY TOMORROW. KDEN WILL BE THE MOST CHALLENGING AS
THE EASTERLY WINDS THIS AFTERNOON ARE DUE TO AN ANTI-CYCLONIC
ROTATION THAT HAS SET UP DOWNWIND FROM THE NORTHERN FRONT RANGE
FOOTHILLS. WINDS SHOULD TURN TO DRAINAGE SOUTHERLIES OVERNIGHT.
GUSTY SOUTHWEST WINDS ARE EXPECTED THROUGH THE DAY
TOMORROW...GIVEN THE WARMER TEMPERATURES WILL LEAD TO MORE
VERTICAL MIXING OF THE STRONG FLOW ALOFT THAT WILL BE OVER THE
REGION.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR COZ035-036.

&&

SHORT TERM...DANKERS
LONG TERM...RTG
AVIATION...DANKERS
Hazardous weather outlook, Nov 17, 11:00 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1100 AM MST MON NOV 17 2014

COZ030>051-181800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1100 AM MST MON NOV 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST TO NORTHWEST WINDS OF 25 TO 40 MPH WILL CONTINUE IN
THE FRONT RANGE MOUNTAINS AND FOOTHILLS FOR MUCH OF TODAY. THE
WINDS ARE BEING DRIVEN BY STRONG NORTHWEST FLOW ALOFT AND PRESSURE
DIFFERENCES BETWEEN NORTHWEST COLORADO AND THE EASTERN PLAINS.
DRIVERS OF LIGHT WEIGHT AND HIGH PROFILE VEHICLES SHOULD BE ALERT
FOR STRONG AND SUDDEN CROSS WINDS.

WINDS ON THE PLAINS WILL DIMINISH BY THIS EVENING...BUT CONTINUE
OVERNIGHT IN THE MOUNTAINS AND FOOTHILLS. OTHERWISE IT WILL BE DRY
AND WARMER TODAY AND TONIGHT...WITH THE WARMEST READINGS IN THE
WINDIER AREAS ALONG THE FOOTHILLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG NORTHWEST FLOW PATTERN WILL DOMINATE COLORADO WEATHER
THROUGH MID WEEK...BRINGING DRIER WEATHER AND WARMER
TEMPERATURES. ON TUESDAY AND WEDNESDAY GUSTY NORTHWEST WINDS WILL
CONTINUE OVER THE MOUNTAINS AND FOOTHILLS...WITH SPEEDS UP TO 60
MPH. TEMPERATURES WILL WARM INTO THE 40S ACROSS THE PLAINS.

THE UPPER RIDGE OVER THE WESTERN UNITED STATES IS EXPECTED TO
BREAK DOWN BY THE END OF THE WEEK...ALLOWING A SERIES OF WEATHER
DISTURBANCES TO MOVE ACROSS THE STATE NEXT WEEKEND. MOUNTAIN AREAS
WILL SEE A CHANCE OF SNOW OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

High Wind Watches in Colorado, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.